Colorado, 2003

High Wind in Colorado, March 5 to 6, 2003

March 5 to 6, 2003 · NWS BOU · 4 events in 4 counties and zones

High winds developed in portions of the North-Central Mountains, Front Range Foothills and adjacent plains. 5 miles north-northeast of Estes Park and 70 mph (61 kts) at the National Wind Technology Center west of Broomfield.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed in portions of the North-Central Mountains, Front Range Foothills and adjacent plains. Peak wind reports included: 104 mph (90 kts) atop Niwot Ridge and Peak 8 at Breckenridge Ski Area, 85 mph (74kts) at the Gamow Tower on the University of Colorado Campus in Boulder, 83 mph (72 kts) atop Corona Pass, 81 mph (70 kts), 2.5 miles north-northeast of Estes Park and 70 mph (61 kts) at the National Wind Technology Center west of Broomfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 5, 2:51 PM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Mar 5, 2:51 PM MST, 8 hours 34 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MST WED MAR 5 2003

SHORT TERM DISCUSSION...STRONG WEST/NORTHWEST FLOW ALOFT ACROSS
COLORADO AND INCREASING PRESSURE GRADIENT WILL PROVIDE FOR STRONG
WINDS IN/NEAR THE MOUNTAINS TONIGHT AND THURSDAY.  NOT COMPLETELY
IMPRESSED WITH MOUNTAIN TOP STABLE LAYER...BUT ENOUGH OTHER FACTORS
PRESENT THAT WE SHOULD GENERATE SOME HIGH WIND GUSTS.  CROSS
MOUNTAIN COMPONENT INCREASES TO 50 KNOTS SO THAT ALONE SHOULD BE
ENOUGH TO GET GUSTS OVER 70 MPH ABOVE TIMBERLINE.  ENOUGH DOWNWARD
FORCING FROM RIGHT EXIT REGION OF UPPER JET TO PUSH THE STRONGER
GUSTS DOWN INTO THE FOOTHILLS...AND ENOUGH GRADIENT TO POSSIBLY GET
THE STRONGER WINDS ONTO THE NEARBY ADJACENT PLAINS.  SANGSTER WIND
PROGRAM SHOWS MARGINAL GRADIENT AT THIS TIME BUT ENOUGH OTHER
FACTORS IN PLACE TO KEEP WARNING GOING IN THE PREVIOUSLY WARNED
AREAS.  NIGHT SHIFT CAN EXTEND WARNING INTO THURSDAY IF NEED BE.

SATELLITE AND UPSTREAM OBS SHOW MID AND UPPER LEVEL MOISTURE
INCREASING TO OUR NORTHWEST.  THIS MOISTURE COMES INTO THE MOUNTAINS
THIS EVENING AND REMAINS IN PLACE THROUGH THURSDAY.  WILL BUMP UP TO
LIKELY CATEGORY AND MENTION SOME 1-3 INCH ACCUMULATIONS EACH 12
HOURS...SIMILAR TO RHEA-THALER SNOW MODEL NUMBERS.

TEMPS TURNING QUITE MILD WITH 700 MB TEMPS REACHING -3C TOMORROW.
THIS SUPPORTS HIGHS REACHING THE 50S OVER THE PLAINS.

BARJENBRUCH

LONG TERM DISCUSSION...STG AND GUSTY WIND WILL CONTINUE IN THE
MOUNTAINS AND FRONT RANGE FOOTHILLS THROUGH FRIDAY AS STRONG
WEST-NORTHWESTERLY FLOW ALOFT REMAINS OVER THE AREA. STEEP CROSS
BARRIER PRES GRAD WITH LEE TROUGHING ALSO IN PLACE. WIND SPEEDS IN
MTN AREAS ALONG AND EAST OF THE CONTINENTAL DVD COULD AGAIN APRCH
HIGH WIND CRITERIA LATE THURSDAY NIGHT AND FRIDAY. MEANWHILE SLOW
STEADY WARMUP EXPECTED THROUGH END OF THE WEEK WITH DOWNSLOPE FLOW
AND WITH H7 TEMP RISING TO NEAR -2 C BY 00Z/FRI. A GRADUAL DECREASE
IN LOW/MID-LVL MOISTURE AND AN INCREASE IN MTN TOP STABILITY DURING
THE DAY FRI SHOULD ALSO RESULT IN A DECREASE IN MTN SNOW SHWR
ACTVTY. COULD SEE ANOTHER 1 TO 3 INCH ACCUMULATION IN MTN ZONES THU
NIGHT...AND PSBLY ANOTHER INCH OR SO BY MIDDAY FRI BEFORE THE
OROGRAPHIC SNOW MACHINE SHUTS OFF.

AIRMASS DRIES AND WARMS DURING THE WEEKEND AS MODELS SHOW LOW
AMPLITUDE RIDGING AND WARMING ALOFT OVER AREA. COULD SEE SFC TEMPS
APPROACHING 60 ON THE PLAINS SAT AND LOWER 60 SUN AFTERNOON WITH H7
TEMP PROGGED AROUND 0C BY 00Z/MON. WX CHANGE COMES EARLY NEXT WEEK
AS MEDIUM RANGE MODELS SHOW A NOT SO IMPRESSIVE SHRTWV RACING SEWRD
OUT OF PAC NORTHWEST AND ACRS CO/WY BY MON NIGHT. WAVE WILL BE
ACCOMPANIED BY A CANADIAN COLD FRONT WHICH IS PROGGED BY GFS TO
SLIDE THROUGH NERN COLO LATE DAY MON. ENOUGH LOW-LVL MOISTURE...
INSTABILITY AND ANTICYCLONIC UPSLOPE BEHIND COLD FRONT TO GIVE AREA
A SLIGHT CHANCE OF SNOW LATE MON AND TUE MORNING. NRN MTNS IN LINE
FOR A FEW INCHES OF SNOW OVERNIGHT. THINGS CLEAR UP QUICKLY IN POST
TROUGH ENVIRONMENT DURING THE DAY TUE WITH WARMER AND DRIER
CONDITIONS AREAWIDE BY WED UNDER BUILDING GREAT BASIN RIDGE.
BAKER

.DEN...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS...
       FOOTHILLS...AND ADJACENT LOWER ELEVATIONS TONIGHT...
       ZONES 33>36..38..AND 39.
Hazardous weather outlook, Mar 5, 11:20 AM MST, 12 hours 5 minutes before
COZ030>051-061300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1120 AM MST WED MAR 05 2003

...HIGH WIND WARNING TONIGHT FOR THE FRONT RANGE MOUNTAINS...
FOOTHILLS...AND ADJACENT PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL BE DEVELOPING IN AND NEAR THE FRONT RANGE
MOUNTAINS THIS AFTERNOON AND TONIGHT AS THE FLOW ALOFT STRENGTHENS
ACROSS COLORADO.  THE STRONGEST WINDS WILL DEVELOP AFTER 6 PM...WHEN
PEAK GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE MOUNTAINS AND
FOOTHILLS.  ON THE ADJACENT PLAINS...INCLUDING THE WESTERN SIDE OF
FORT COLLINS...BOULDER...ROCKY FLATS...AND GOLDEN...GUSTS UP TO 70
MPH CAN BE EXPECTED AFTER DARK.

THE STRONG WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW
ABOVE TIMBERLINE AND IN OPEN AREAS.  WHITEOUT CONDITIONS CAN BE
EXPECTED DURING THE STRONGEST WIND GUSTS.  LIGHT SNOW WILL ALSO FALL
IN THE MOUNTAINS...ESPECIALLY ABOVE TIMBERLINE.  HOWEVER...MOST
ACCUMULATIONS WILL BE 2 INCHES OR LESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR STRONG WINDS WILL CONTINUE IN THE NORTH CENTRAL
MOUNTAINS AND FOOTHILLS THROUGH FRIDAY WITH POSSIBLE GUSTS IN EXCESS
OF 60 MPH.  PERIODS OF LIGHT SNOW CAN ALSO BE EXPECTED IN THE
MOUNTAINS...MAINLY OVER THE RIDGES AND ON WEST FACING SLOPES THROUGH
FRIDAY. STRONG NORTHWEST FLOW ALOFT OVER THE CENTRAL ROCKY MOUNTAINS
COUPLED WITH A STEEP CROSS MOUNTAIN PRESSURE GRADIENT WILL PRODUCE
THE STRONG AND GUSTY DOWNSLOPE WINDS.

WINDY CONDITIONS WILL PERSIST IN THE MOUNTAINS AND ALONG THE EASTERN
SLOPES THROUGH MONDAY...THOUGH SPEEDS WILL NOT BE AS GREAT. LIGHT
SNOW SHOWERS CAN ALSO BE EXPECTED IN THE MOUNTAINS...MAINLY ON THE
HIGH PASSES AND WEST FACING SLOPES THROUGH THE WEEKEND WITH LITTLE
ACCUMULATION ANTICIPATED.

IT WILL BE TURNING COOLER MONDAY WITH A GOOD CHANCE OF SNOW IN THE
MOUNTAINS MONDAY AND TUESDAY.  ALSO LOOK FOR A SLIGHT CHANCE OF SNOW
ON THE PLAINS TUESDAY FOLLOWING PASSAGE OF A CANADIAN COLD FRONT
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF HIGH WIND WOULD BE GREATLY APPRECIATED.

BARJENBRUCH/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 5, 11:25 PM MST to March 6, 12:05 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 5, 11:25 PM MST to March 6, 12:05 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 5, 11:25 PM MST to March 6, 12:05 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 5, 11:25 PM MST to March 6, 12:05 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347552, 5347553, 5347554, 5347555.